Hail, Perry
- When
- May 3, 2:30 PM EST
- Where
- Perry County, 1.48 mi NNE of Thornville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.920, -82.410
In the wake of a warm front passing overhead on the morning of May 3rd, daytime heating and brief periods of sunshine allowed southeast Ohio to become primed for afternoon thunderstorms. These storms arrived along a cold front, with several rounds occurring in Perry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the wake of a warm front passing overhead on the morning of May 3rd, daytime heating and brief periods of sunshine allowed southeast Ohio to become primed for afternoon thunderstorms. These storms arrived along a cold front, with several rounds occurring in Perry County. The first strong cell resulted in quarter to golf ball sized hail, while the second round brought damaging wind gusts. Downed trees and power lines were the main result from these strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 2:11 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 311 PM EDT Tue May 3 2022 .SYNOPSIS... Thunderstorm chances increase today ahead of an approaching cold front. Some storms could be severe. A ridge builds across Wednesday drying the area out, followed by another front Thursday night. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1150 AM Tuesday... Overall, no major change in the forecast thinking from previous shift. Some breaks in the clouds have occurred across the area as warm frontal boundary and associated precipitation from this morning continues to lift north. This should leave us with a short lull in precipitation before a mid level wave, and surface cold front, which is currently visible on satellite over northwest IN, stretching southwest through central and southern IL/SE MO move towards the area later this afternoon and evening. Still looking at a good chance for severe, particularly across southeast Ohio zones, with deep layer shear, and ample SRH, which will be capable of producing strong updrafts/perhaps supercells. Primary hazards are large hail, and damaging winds/downdrafts, but tornadoes cannot be ruled out either. Less of a threat is expected south/east of the Ohio River, as bulk of instability will be waning as the evening progresses, however, a severe risk will still persist. SPC continues to maintain a slight risk across northern zones, with a marginal for much of the area east of the CWA except for extreme southern/eastern zones. Front will sag south of the CWA by late morning/early afternoon Wednesday, with drier and cooler weather gradually taking hold. Looking like cloud cover will hang tight for much of the day however with plenty of low level moisture lingering. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 300 PM Tuesday... The first portion of the short term period (Wednesday night and Thursday) will be tranquil and dry across the region as mid- level ridging slides across. High temperatures on Thursday will be near normal. A disturbance then approaches the region Thursday night with an associated warm front lifting north towards the region. Did slightly delay precipitation chances across the area, with showers likely not beginning to move into the southwest portion of the CWA until Thursday evening, then gradually moving northeastward. Shower and thunderstorm chances then continue across the region for Friday and Friday night, with high temperatures on Friday being slightly below normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 300 PM Tuesday... The long term period begins Saturday morning with stagnant upper level energy gradually sliding off to the south and east across the region, resulting in continued precipitation chances for Saturday into Sunday. Precipitation chances should gradually decrease throughout the weekend, being mainly confined to the southern and eastern portion of the CWA during the day on Sunday. Upper level ridging begins to build into the region on Sunday, eventually providing dry weather area-wide by Sunday night into Monday. High temperatures on Saturday will be below normal by approximately 10 degrees. A warming trend will be noted from Saturday through Monday, with high temperatures returning to normal values by Monday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 125 PM Tuesday... Showers and thunderstorms, some with strong to damaging wind gusts are expected to develop and sweep east across the area this afternoon and evening. Bulk of storm activity will affect SE Ohio and Kentucky terminals in the 21-01Z time frame, with terminals east/south of the Ohio River in the 22Z through 03Z time frame. Although the bulk of stronger storms will have diminished by 03Z, showers and isolated thunderstorms, along with brief MVFR/IFR restrictions and gusty winds can be expected through at least 12Z, with additional showers through the remainder of the TAF period, particularly south/east of the Ohio River. Although bulk of shower activity will wane by late Wednesday morning, widespread MVFR ceilings are expected to take hold across the area after 04Z. In addition, gusty southwesterly winds can be expected outside of shower/thunderstorm activity through 04Z, with occasional gusts in the teens to 20 kt range. In addition, some wind shear is possible, mainly in the 00Z through 04Z time frame and have coded accordingly in TAF. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection may vary from the forecast. Restrictions in storms/showers could be worse than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H M H H H H HTS CONSISTENCY H H H H H H M H H H H M BKW CONSISTENCY H H H H H H H H M M H H EKN CONSISTENCY H H H H H H H H M L H M PKB CONSISTENCY H H H H H H M M H H H M CKB CONSISTENCY H H H H H M H H M M H H AFTER 18Z WEDNESDAY... IFR conditions possible in showers and thunderstorms Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/GW NEAR TERM...SL SHORT TERM...GW LONG TERM...GW AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 235 PM EDT Tue May 3 2022 KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>034-039-040- 515>526-041845- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha- Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor- McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 235 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon and evening. Storms could contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031- 041845- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison- 235 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
A tree was blown down onto Highpoint Road near the intersection of State Route 13.
One tree was blown down near the intersection of State Route 13 and Zion Branch Road.
A tree and power lines were blown down onto County Line Road near the town of Carthon.
Numerous trees were downed across Marietta Road between State Route 668 and Township Road 131.
In the town of Roseville, several trees were blown down, one of which fell onto a car. Strong winds also resulted in a shed being blown away.
Several trees were downed in the town of Somerset.
A tree and power lines were blown down on Township Road 423 in Sayre between State Route 37 and Portie Flamingo Road.
Power lines were blown down across State Route 669 in Saltillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012624, 1012628, 1012629, 1012625, 1012626, 1012630, 1012634, 1012631, 1012632, 1012633, 1012635.